Tennessee, 2018

Damaging Winds in Tennessee, August 30, 2018

August 30, 2018 · NWS OHX · 4 events in 4 counties and zones

Scattered showers and thunderstorms affected much of Middle Tennessee during the afternoon and evening hours on August 30. A few reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected much of Middle Tennessee during the afternoon and evening hours on August 30. A few reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 30, 1:39 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 30, 1:39 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
239 PM CDT Thu Aug 30 2018

.DISCUSSION...

A few showers and thunderstorms are ongoing at forecast time.  The
focus for a majority of this afternoon's activity looks like it
should be on Cumberland Plateau, with a few spotty showers elsewhere
across Middle TN.  This morning's OHX sounding showed better mid-
level lapse rates than yesterday and while there isn't any shear to
speak of, storms could become a little more robust this afternoon. I
don't expect anything severe, but one or two could provide strong
gusty winds. With PW values at 1.85 inches and very little storm
motion expected, brief heavy downpours are likely, as well.

The forecast thinking over the last couple of days suggested that
today would have good thunderstorm coverage across the mid-state.
While we're not done with today, models indicate that Middle TN
could become wedged between two upper level ridges tomorrow.  This
weakness in the upper level pattern above us might suggest better
thunderstorm coverage might actually occur tomorrow.  Similar
concerns would prevail, with strong gusty winds and locally heavy
rainfall for any storms that develop.

The rest of this forecast package is going to become rinse and
repeat, starting Saturday.  As the ridge to our west retrogrades and
the one over the Atlantic seaboard becomes the dominate feature,
we'll settle back into a scattered afternoon/early evening
thunderstorm pattern. Storms will be driven by diurnal heating and
outflow boundaries each day, which means storms should die off by
9 or 10 each evening and any storms that develop will carry the
potential to produce strong gusty winds and locally heavy
rainfall. Afternoon highs will fluctuate a little each day based
on where it rains, but top out mainly in the low 90s through the
middle of next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

Conditions look to mainly be VFR this TAF period, with chances for
isolated showers and thunderstorms this afternoon into the early
evening. Have in VCTS for all terminals this afternoon as models
still have mainly isolated cells over the area and may miss
terminals. Winds will be southerly during the afternoon but will
become light and variable this evening and overnight. Some MVFR
fog may be possible at KCSV, but may spread to other areas
depending on where showers and storms develop this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  89  71  90  72 /  20  50  20  30  10
Clarksville    70  88  70  88  70 /  20  40  20  20  10
Crossville     67  82  66  82  66 /  30  50  30  40  20
Columbia       70  87  69  88  70 /  20  50  20  30  10
Lawrenceburg   68  86  68  87  68 /  20  50  20  40  20
Waverly        69  88  69  88  71 /  20  40  20  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........Barnwell
Hazardous weather outlook, Aug 30, 4:20 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
520 AM CDT Thu Aug 30 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-311030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
520 AM CDT Thu Aug 30 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

55

In the hours before

Special weather statement, Aug 30, 2:19 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
319 PM CDT THU AUG 30 2018

TNZ063-064-078-302100-
Cannon TN-De Kalb TN-Warren TN-
319 PM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DE KALB...NORTHERN
WARREN AND SOUTHEASTERN CANNON COUNTIES UNTIL 400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
McMinnville, moving northwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Smithville and Centertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3577 8563 3562 8593 3577 8611 3595 8581
TIME...MOT...LOC 2019Z 135DEG 9KT 3574 8584

Barnwell
Special weather statement, Aug 30, 2:21 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
321 PM CDT THU AUG 30 2018

TNZ027-059-302045-
Williamson TN-Davidson TN-
321 PM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIDSON AND
NORTHEASTERN WILLIAMSON COUNTIES UNTIL 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brentwood, or 7 miles northeast of Franklin, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Franklin, Brentwood, Nolensville, Forest Hills, Oak Hill, Belle
Meade, Bellevue, Antioch and Leipers Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3605 8658 3602 8659 3601 8661 3600 8662
      3598 8661 3597 8662 3594 8662 3592 8663
      3590 8662 3587 8663 3588 8700 3615 8695
TIME...MOT...LOC 2021Z 099DEG 9KT 3598 8673

Barnwell
Special weather statement, Aug 30, 2:29 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
329 PM CDT THU AUG 30 2018

TNZ064-065-078-302115-
De Kalb TN-Warren TN-White TN-
329 PM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...
NORTHEASTERN WARREN AND WHITE COUNTIES UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sparta, moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sparta, Smithville, Doyle, Rock Island State Park and Bakers
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3592 8527 3580 8556 3581 8557 3581 8560
      3580 8560 3578 8561 3578 8560 3577 8561
      3575 8566 3593 8584 3607 8546 3604 8535
TIME...MOT...LOC 2029Z 145DEG 8KT 3590 8549

Barnwell
Special weather statement, Aug 30, 2:49 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
349 PM CDT THU AUG 30 2018

TNZ059-302115-
Williamson TN-
349 PM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON COUNTY UNTIL
415 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Franklin, Brentwood, Spring Hill, Nolensville, Thompson's Station and
Leipers Fork.

LAT...LON 3601 8673 3601 8672 3588 8664 3575 8686
      3590 8707 3602 8675
TIME...MOT...LOC 2049Z 062DEG 14KT 3588 8684

Barnwell
Special weather statement, Aug 30, 2:54 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
354 PM CDT THU AUG 30 2018

TNZ063-077-078-302130-
Cannon TN-Coffee TN-Warren TN-
354 PM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE...NORTHWESTERN
WARREN AND SOUTHERN CANNON COUNTIES UNTIL 430 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of McMinnville, moving northwest at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
McMinnville, Morrison, Centertown, Bradyville and Beechgrove.

LAT...LON 3546 8618 3560 8625 3569 8625 3571 8621
      3572 8621 3589 8593 3586 8589 3584 8589
      3585 8584 3573 8569
TIME...MOT...LOC 2053Z 130DEG 5KT 3567 8597

27
Special weather statement, Aug 30, 3:40 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
440 PM CDT THU AUG 30 2018

TNZ028-030-062>064-302215-
Cannon TN-Rutherford TN-Wilson TN-De Kalb TN-Smith TN-
440 PM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH...WESTERN DE
KALB...EAST CENTRAL RUTHERFORD...SOUTHEASTERN WILSON AND CANNON
COUNTIES UNTIL 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gordonsville to 10 miles southwest of
Woodbury. Movement was northwest at 15 mph.

Winds in excess of 30 mph will be possible with these storms. Heavy
downpours and frequent lightning will also occur.

Locations impacted include...
Smithville, Woodbury, Watertown, Gordonsville, Hickman, Alexandria,
Dowelltown, Liberty, Auburntown, Bradyville, Milton and Readyville.

LAT...LON 3621 8613 3578 8637 3566 8608 3593 8584
      3621 8583
TIME...MOT...LOC 2139Z 119DEG 12KT 3614 8589 3574 8623

13

The radar

The Nashville radar (KOHX), 12 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
August 30, 3:42 PM CST
Where
Wilson County, 0.15 mi NE of Martha
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.232, -86.428

Trees were blown down with one falling on power lines near Highway 70 at Highway 109.

Thunderstorm Wind, Davidson

When
August 30, 4:25 PM CST
Where
Davidson County, Goodlettsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.320, -86.720

A Twitter tSpotter indicated a small tree was blown down in Goodlettsville with pea size hail also observed.

Thunderstorm Wind, Sumner

When
August 30, 4:35 PM CST
Where
Sumner County, Gallatin
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.400, -86.450

Gallatin Fire Department reported a tree fell on a house and power lines were blown down in Gallatin.

Thunderstorm Wind, Cheatham

When
August 30, 4:59 PM CST
Where
Cheatham County, 4 mi NW of Ashland City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
36.321, -87.121

Trees were blown down northwest of Ashland City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782114, 782115, 782116, 782117.